In yet another case that points to the dangers of indiscriminate steroid use to treat medical conditions, a 56-year-old woman had to undergo a bilateral knee replacement after she was over-prescribed steroid injections for almost two years, leading to severe ligament damage in both of her knee joints.
Rebecca Ihejieto, a Nigerian national, had been suffering from osteoarthritis in both knees since 2006, for which she was undergoing treatment back home. While Rebecca, a secondary school teacher, had retired in 2011 due to health problems, she has been wheelchair-bound for the last two years, after her local doctor administered her 10 steroid injections in a matter of months. Usually, a patient should be given steroid injections not more than three to four times a year in a single joint area.
“I would get relief from the pain for a few hours after the injections, but after several months, my knees became even weaker and started bending outwards, due to which I couldn’t walk,” shesaid. With her knees protruded at 45 degree angles, she had to use a stick for support. Rebecca found the pain increasingly difficult to bear — this is when her family friend suggested she visit India for treatment.
Shortly after arriving in the city for her treatment, Rebecca underwent bilateral knee replacement in the first week of November. Dr Kaushal Malhan, knee and hip surgeon at Mulund’s Fortis Hospital, said, “The X-Rays revealed that that there was severe knee joint damage and the ligaments were not supporting her knees any more due to more than 50 steroid injections being administered to her in a span of around two years.” “We performed a tissue-preserving technique before the replacement surgery to preserve her bone, and did not require any blood transfusions,” added Dr Malhan.
He added that the intra-articular steroids prescribed to her are the standard steroid used all over the world to treat osteoarthritis. Rebecca is now undergoing physiotherapy in the hospital and is able to walk short distances without any support. “I am relieved as the pain has reduced and I am getting better,” she said.